Louisiana, 2021

Tornadoes and Hail in Louisiana, March 27, 2021

March 27, 2021 · NWS SHV · 9 events in 3 counties and zones

A longwave trough shifted east out of the Rockies and into the Central and Southern Plains during the day on March 27th, with the southwest flow ahead of the trough ejecting a series of upper level disturbances northeast across Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the afternoon and evening. Meanwhile, a broad warm and moist sector had spread north across all of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A longwave trough shifted east out of the Rockies and into the Central and Southern Plains during the day on March 27th, with the southwest flow ahead of the trough ejecting a series of upper level disturbances northeast across Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the afternoon and evening. Meanwhile, a broad warm and moist sector had spread north across all of the Ark-La-Tex into Eastern Oklahoma and much of Arkansas ahead of this trough, with temperatures warming into the upper 70s and lower 80s areawide. This resulted in moderate instability developing as large scale forcing increased during the late afternoon through the evening hours, resulting in scattered to numerous shower and thunderstorm development across much of these areas. Increasing wind shear late in the afternoon also promoted the development of scattered severe thunderstorms over East Texas, Southwest Arkansas, and Northwest Louisiana, with various reports of damaging winds and large hail received. However, one lone supercell developed over Eastern Anderson County Texas, which produced multiple tornadoes along its track across East Texas, before eventually moving into Northern Desoto and Southeast Caddo Parishes in Northwest Louisiana. These storms eventually organized along a broken line as it pushed into North Louisiana, ahead of a cold front that shifted southeast into the area through the early morning hours of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 5:48 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 27, 5:48 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
648 PM CDT Sat Mar 27 2021

.AVIATION...

For the 28/00z TAFs...Radar imagery showing an increase in showers
and thunderstorms across east Texas and southwest Arkansas. As
such, TSRA/SHRA and MVFR/IFR cigs through the overnight hours.
This activity is expected to continue until a cold front moves
through the area from west to east. We will see an increase in
winds greater than 10kts and will continue through much of the
remainder of this TAF period. /33/

&&

.PREV DISCUSSION... /issued 339 PM CDT Sat Mar 27 2021/

SHORT TERM.../Tonight through Sunday Night/

With all of the Ark-La-Tex in the warm sector for multiple hours
today, the atmosphere is primed for severe weather as convection
begins. Diverse cloud cover hints at a tinderbox-like situation
aloft, with deepening cumulus, and more insolation reaching the
I-20 corridor. This afternoon's special sounding confirms the
continued presence of multiple ingredients for severe weather
including: CAPE values near 3000 J/kg, bulk shear at or above 50
knots areawide, and mid-level lapse rates at around 7.0 C/km. The
lack of synoptic-scale forcing is what is primarily working
against an even stronger severe weather situation. Regardless, the
severe weather risks for today will be maximized in a window from
now until 11PM, with very large hail and even the outside
possibility of a strong tornado in this time frame. Coordinating
with SPC this afternoon, a new tornado watch has been issued until
11 PM CDT for the Ark-La-Tex northeastward into the northern
portions of the Ark-La-Miss.

For tonight, the ongoing severe weather threat will continue well
after sunset before storm mode transitions from scattered supercells
to a more linear multicell mode as the frontal boundary begins to
proceed through the Ark-La-Tex around midnight. After exiting our
eastern zones, dry conditions and cooler than average temperatures
arrive, continuing through Sunday night. /16/

LONG TERM.../Monday through the end of the week/

Expecting a nice initial start to the long term period with mostly
sunny skies and highs ranging from 70 to 75 degrees for your Monday.
However, expect the front clearing through our region in the short
term to start coming back north through the area (as a warm front)
late Monday night into Tuesday with a large upper trough axis
gradually driving a cold front toward the Four State region from the
northwest. Model consensus has gotten more bullish on the morning
runs in association with the warm front triggering increasing
showers and thunderstorms Tuesday afternoon into Tuesday evening. It
is starting to look like some of these storms have the potential to
be on the strong side owing to available instability and wind shear,
although there is not yet enough confidence or consistency of trends
to advertise a severe thunderstorm potential yet. The incoming cold
front will probably undercut this whole regime and bring widespread
showers and embedded tame thunderstorms to the bulk of the area
(especially east) late Tuesday night through the first half of the
day Wednesday. Thereafter, anticipate a dry and seasonably cool
regime to lock in for a while.

This somewhat cooler regime will probably not break down until
sometime next weekend but, before then, expect Wednesday night
through Friday night to feature dry and mostly clear conditions with
lows generally in the 40s and highs mainly ranging from 65 to 70
degrees. /50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  45  71 /  80   0   0   0
MLU  60  70  44  70 /  80  10   0   0
DEQ  50  70  40  71 /  50   0   0   0
TXK  53  70  43  71 /  80   0   0   0
ELD  54  69  41  70 /  90   0   0   0
TYR  54  69  44  72 /  60   0   0   0
GGG  54  70  43  72 /  80   0   0   0
LFK  58  72  46  74 /  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/50/33
Hazardous weather outlook, Mar 27, 1:07 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
207 PM CDT Sat Mar 27 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-281915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
207 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous strong to severe storms are expected to
develop later this afternoon into early this evening across the
Arklatex into northern portions of the Arklamiss. Very large hail
of at least golf ball to tennis ball size and tornadoes will be
the primary threats through the early to mid evening hours. The
tornado threat will be highest in southwest Arkansas where a
strong tornado cannot be ruled out. In addition, there is a threat
for a quick 2 to 3 inches of rain in a band from northeastern
Texas, to northwestern Louisiana, to southwestern Arkansas to
bring an isolated risk of flash flooding. Storms are forecast to
congeal into a line sometime this evening and advance through the
remainder of the Arklamiss and central Louisiana into the early
morning hours, with damaging winds becoming the main threat. The
severe weather threat is expected to completely exit the area
before sunrise Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A few lingering thunderstorms will be possible across central
Louisiana early Sunday, but these should move east and south of
these areas by mid morning. By Tuesday night into Wednesday, a
cold front should bring additional thunderstorms to the region.
However, no severe storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon into
tonight.

LAZ017>022-TXZ165>167-281915-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina-
San Augustine-
207 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered strong to severe storms are possible late
this afternoon and through the evening across these portions of
Deep East Texas and Central Louisiana. Large hail up to golf ball
size and damaging winds will be the primary threats although a
tornado cannot be completely ruled out. Storms are forecast to
congeal into a line sometime this evening and advance through the
remainder of central Louisiana into the early morning hours, with
damaging winds becoming the main threat. The severe weather
threat is expected to completely exit the area before sunrise
Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A few lingering thunderstorms will be possible across central
Louisiana early Sunday, but these should move east and south of
these areas by mid morning. By Tuesday night into Wednesday, a
cold front should bring additional thunderstorms to the region.
However, no severe storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today and
tonight.

50

In the hours before

Local storm report, Mar 27, 5:38 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
638 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          6 SSW REKLAW            31.79N 95.04W
03/27/2021                   CHEROKEE           TX   STORM CHASER

            STORM CHASER REPORT OF A TORNADO ON THE
            GROUND CROSSING HIGHWAY 343. TREE AND
            STRUCTURE DAMAGE OBSERVED.

&&

BB
Local storm report, Mar 27, 5:48 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
648 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 NE PRESCOTT           33.86N 93.34W
03/27/2021  E2.50 INCH       NEVADA             AR   PUBLIC

            PUBLIC REPORT OF HAIL UP TO TENNIS BALL SIZE
            ON THE NORTHEAST SIDE OF PRESCOTT.

&&

BB
Special weather statement, Mar 27, 6:03 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
703 PM CDT Sat Mar 27 2021

TXZ112-126-280045-
Cass TX-Marion TX-
703 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND SOUTHERN CASS
COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ore City, or 20 miles east of Gilmer, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atlanta, Linden, Queen City, Fairview, Avinger and Lassater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Texas.

LAT...LON 3288 9468 3288 9466 3290 9466 3306 9447
      3318 9405 3272 9456 3276 9463 3282 9470
      3284 9467 3284 9470 3286 9470
TIME...MOT...LOC 0002Z 223DEG 40KT 3282 9461

15
Local storm report, Mar 27, 6:42 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             1 SE CARTHAGE           32.15N 94.33W
03/27/2021  E1.75 INCH       PANOLA             TX   PUBLIC

            GOLF BALL SIZED HAIL REPORTED IN SE
            CARTHAGE.

&&

SP
Local storm report, Mar 27, 6:43 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
743 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          2 SE REKLAW             31.85N 94.97W
03/27/2021                   CHEROKEE           TX   EMERGENCY MNGR

            TREES DOWN ACROSS HWY 204 NEAR THE RUSK
            COUNTY LINE.

&&

16
Local storm report, Mar 27, 6:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     7 WNW FOUKE             33.30N 94.00W
03/27/2021                   MILLER             AR   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 237 NEAR MILLER COUNTY
            ROAD 28.

&&

16

The radar

The Shreveport radar (KSHV), 33 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Tornado, De Soto

When
March 27, 7:08 PM CST to 7:11 PM CST
Where
De Soto County, 3.8 mi WNW of Kolter to 2.25 mi WNW of Keatchie
Rating
EF1
Path length
2.16 mi
Path width
400 yd
Continued into
Caddo, La (SHV)
Reported by
NWS Storm Survey
Coordinates
32.179, -93.985

An EF1 tornado with estimated maximum winds near 90 mph touched down on Holmes Road between Highway 168 and Highway 172, and tracked northeast across a heavily wooded area into extreme Southwest Caddo Parish northwest of Keachi near the end of Majestic Road. The damage consisted entirely of snapped and uprooted trees.

Tornado, Caddo

When
March 27, 7:11 PM CST to 7:13 PM CST
Where
Caddo County, 2.27 mi SE of Four Forks to 2.78 mi ESE of Four Forks
Rating
EF1
Path length
1.34 mi
Path width
480 yd
Reported by
NWS Storm Survey
Coordinates
32.196, -93.954

This is a continuation of the Northwest Desoto Parish EF1 tornado northwest of Keachi. This tornado, with estimated maximum winds near 90 mph, continued to track northeast along the Caddo/Desoto Parish line across an open field just south of Majestic Road, before lifting in a heavily wooded area just beyond the triple intersection of Majestic Road, Pluto Road, and Keatchie-Marshall Road. The damage consisted entirely of snapped and uprooted trees. During the survey, it was found that tree damage was found on both the Caddo and Desoto Parish sides of the parish line. The end point was determined to be in Caddo Parish as the damage indicators depicted stronger winds on the Caddo Parish side of the parish line on Keatchie-Marshall Road.

Thunderstorm Wind, Caddo

When
March 27, 7:15 PM CST
Where
Caddo County, 0.85 mi NNW of Caddo
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.762, -93.975

Power lines were downed just north of Oil City.

Thunderstorm Wind, Caddo

When
March 27, 7:16 PM CST
Where
Caddo County, 0.87 mi N of Caddo
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.762, -93.973

Trees were blown down on Belcher Oil City Road.

Tornado, De Soto

When
March 27, 7:22 PM CST to 7:40 PM CST
Where
De Soto County, 2.73 mi NNE of Kickapoo to 4.93 mi NNE of Frierson
Rating
EF1
Path length
11.1 mi
Path width
675 yd
Continued into
Caddo, La (SHV)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.238, -93.836

An EF1 tornado with estimated maximum winds near 105 mph touched down in the North Desoto Estates subdivision in Stonewall, where two homes sustained moderate roof damage. The tornado continued northeast while crossing Highway 171 just north of the North Desoto Elementary/Middle/High School campus, where it crossed Ann Francis Drive. At this location, an attached garage of a home was completely destroyed after the tornadic winds compromised the garage door, removed the roof, and caused the collapse of the exterior brick walls, which were lightly mortared to the foundation. The roof was lifted nearly 30 feet into the air and thrown over a set of trees and into a field to the northeast. The remainder of the home was left relatively undamaged. The tornado continued east-northeast over open country snapping and uprooting numerous trees. It turned more to the northeast after crossing Interstate 49 and produced more consistent tree damage along Rodeo Drive just north of Stonewall-Frierson Road. Roofing was also peeled back from a small outbuilding at the north end of Rodeo Drive. The tornado continued to track northeast across a heavily wooded area before crossing the extreme southeast sections of Wallace Lake into extreme Southeast Caddo Parish.

Tornado, Caddo

When
March 27, 7:40 PM CST to 7:41 PM CST
Where
Caddo County, 1.92 mi ESE of Norton to 1.93 mi W of Gayles
Rating
EF1
Path length
0.87 mi
Path width
600 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.317, -93.671

This is a continuation of the Northern Desoto Parish tornado. This EF1 tornado, which had weakened slightly with estimated maximum winds near 90 mph, tracked across the extreme southeast sections of Wallace Lake over Wallace Lake Dam where additional hardwood and softwood trees were snapped and uprooted, with minor roof damage occurring to a home along Ellerbe Road. The tornado lifted in a pecan orchard shortly after crossing Ellerbe Road.

Thunderstorm Wind, Caddo

When
March 27, 9:52 PM CST
Where
Caddo County, 0.05 mi N of Metcalf
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.401, -93.900

A large tree was blown down completely blocking Buncombe Road at Woolworth Road.

Hail, Bossier

When
March 27, 10:17 PM CST
Where
Bossier County, 0.63 mi W of Bodcau
Measured
0.75 in hail
Reported by
Public
Coordinates
32.531, -93.591

Penny size hail fell just southwest of the Eastwood community. Report from mPING.

Hail, Bossier

When
March 27, 10:31 PM CST
Where
Bossier County, 0.11 mi ENE of Haughton
Measured
1 in hail
Reported by
Public
Coordinates
32.531, -93.498

Quarter and slightly larger size hail fell in Haughton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941557, 941559, 940447, 940442, 941500, 941501, 940444, 940445, 940446.